‘Holiday pills mix-up did not cause Hemel Hempstead man’s death,’ says coroner

Inquest
Inquest

The family of a 70-year-old man who died in hospital have been reassured by a coroner that an earlier medication mix-up was not to blame.

Henry Robert O’Brien, known as Bob, was admitted to Watford General Hospital on December 6 last year with shortness of breath. Having recently returned from a holiday in Tenerife, doctors believed he could have a chest infection, but he suffered a cardiac arrest and died the next day.

An inquest into his death, held this morning, heard how Mr O’Brien, of Hunters Oak, Hemel Hempstead, had confused his warfarin tablets for verapamil while abroad, but sought advice from Hemel Hempstead’s urgent care centre over the phone.

Pathologist Dr Rowena Smith, who conducted a post-mortem on Mr O’Brien, said his heart was almost double its expected weight. Dr Smith concluded he had long-standing heart disease and that the short spell of wrongful pill-taking had not contributed anything to his death.

One of Mr O’Brien’s family members present at the inquest said: “He was a fanatic over his health. We just thought he would be coming out the next day.”

Coroner Edward Thomas recorded a verdict of death by natural causes.